Alert archive / New York / Flash Flood Warnings in 1999

Flash Flood Warning 34, NWS New York, NY

August 11, 1999Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 11, 1999, 12:30 PM EDT for Suffolk County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1999, 12:30 PM EDT (16:30 UTC)
Expired
Aug 11, 1999, 3:00 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKX 111633
FFWNYC
NYC103-111900-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1230 PM EDT WED AUG 11 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  SUFFOLK COUNTY IN SOUTHEASTERN NEW YORK...

* UNTIL 300 PM EDT...

* AT 12:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR STILL 
INDICATED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS OVER CENTRAL 
CENTRAL SUFFOLK COUNTY... MOVING EAST AT 10 TO 15 MPH. 

THE STRONG THUNDERSTORMS HAVE PRODUCED RAINFALL TOTALS OF UP TO 5 
INCHES AS INDICATED NATIONAL WEATHER SERVICE DOPPLER RADAR. THIS HAS 
RESULTED IN EXTENSIVE FLOODING IN MANY LOCATIONS. THE HEAVIEST 
RAINFALL HAS FALLEN IN THE BRENTWOOD...CENTRAL ISLIP AND HAUPPAUGE 
AREAS EAST TO THE PATCHOGUE AND SIRLEY - MASTIC BEACH AREAS. 

MANY ROADWAYS IN WESTERN AND CENTRAL SUFFOLK COUNTY ARE FLOODED AND 
CLOSED. REPORTS OF CARS FLOATING IN UP TO $4 FEET OF WATER HAVE BEEN 
RECEIVED. WHILE THE RAIN IS GRADUALLY DIMINISHING ACROSS THE 
REGION...THE FLOOD WATERS WILL TAKE A FEW HOURS TO LOWER.

* DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

.END/JST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:50 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 11, 10:50 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION WRNG COORD SECTION...
NATIONAL WEATHER SERVICE NEW YORK NY
1003 AM EDT WED AUG 11 1999

INTERESTING AM ALREADY...NASTY STMS W OF OKX AND SVR/FFW/SMW
ISSUED.  JUICY AMS IN PLACE AND SEE NO CHG IN THE SHORT TERM.
TROF/CNVRGNC LN ACRS PA MAY SERVE AS ANTHR FOCUS FOR AFTN TS
REMATCH...WL LV 50 POP SCT SHRA/TS IN FCST.  WL ADJUST TEMPS AS
NEEDED BFR PRESS TIME.

NO CHGS OF NOTE BYND 1ST PD...ENUF TO DO THIS AM.

MARINE:  WL BUMP WNDS UP FOR THIS AFTN AND ISSUE MINIMAL SCA FOR
OCEAN.  COORD W/ PHI AND BOX.

WRKZFP AVBL WHENEVER I GET EM DONE.  HOPING TO GO TO PRESS ARND
1445Z OR SO.

.NYC/OKX...SCA ALL WTRS...ANZ355-353-350-335-330-338.

REYN&OLDS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:15 AM EDTSevere Thunderstorm WarningOKXSuffolk75 min
Aug 11, 9:17 AM EDTFlash Flood WarningOKXSuffolk3 hr
Aug 11, 4:36 PM EDTSevere Thunderstorm WarningOKXRockland, Westchester39 min
Aug 11, 5:05 PM EDTSevere Thunderstorm WarningOKXRichmond60 min
Aug 11, 5:05 PM EDTSevere Thunderstorm WarningOKXKings60 min
Aug 11, 5:16 PM EDTSevere Thunderstorm WarningOKXRockland64 min
Aug 11, 5:52 PM EDTSevere Thunderstorm WarningOKXWestchester63 min

Nearby

Flash Flood Warnings in New York, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.